What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 23, 12:45 PM EST, 28 minutes earlier.
Area forecast discussion, Jul 23, 12:45 PM EST, 28 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
145 PM EDT Thu Jul 23 2020
.SYNOPSIS...
A cold front moving southeast through New York northeast
Pennsylvania will bring showers and thunderstorms to our area
today into this evening. High pressure will build into the
region Friday, bringing dry weather that lasts into Sunday.
&&
.NEAR TERM /THROUGH FRIDAY/...
1245 PM Update...
Surface boundary is bisecting the area roughly along a line from
Penn Yan to Utica. The thick cloud cover we had earlier this
morning is now becoming broken cumulus across the region, which
is allow for decent heating and destabilization. Noon temperatures
are now mostly in the upper 70s to lower 80s areawide and
surface dew points are still elevated between 68-72F. Meso
analysis shows right around 1000 J/Kg of MLCAPE across all of
CNY and NE PA at this time, with effective layer shear ranging
from 30-40 kts. Storms are just beginning to develop along the
boundary across Yates and Steuben County at this time. Expecting
activity to become more numerous by mid to late afternoon across
much of the region. New day 1 convective outlook from SPC has
expanded the slight risk region back to Chemung county in the
Twin Tiers and now covers all of our NE PA counties. SPC also
lowered the threat, with no severe weather now expected
northwest of a Seneca Falls---Syracuse--Rome line.
1040 AM Update...
Cloud cover is slowly beginning to break up across the Finger
Lakes and north-central NY this morning as drier mid level air
works in from the northwest. This will allow more heating to
take place over the next several hours, which will enhance
instability. High dew points in the lower 70s will combine with
temperatures in the low to mid-80s this afternoon to produce
MLCAPE values between 1000-1500...and perhaps as high as 2000
J/kg across parts of NE PA. A shortwave disturbance currently
across western NY will move into our region during the afternoon
hours helping to enhance the effective layer shear...likely
into the 25-35 kt range. Latest CAMS and radar trends are in
good agreement that numerous showers and thunderstorms will
develop across CNY midday or early afternoon and slowly drift
south into the Southern Tier and then NE PA by late afternoon
and early evening. Forecast soundings also show high values of
DCAPE (around 1000-1200 J/Kg) and inverted V type soundings due
to the aforementioned dry mid level air advection. Therefore, do
think there is potential for a few storms to be strong to
severe across the region this afternoon and evening. The most
likely area to watch for severe storms and possible damaging
winds will be the Twin Tiers, NE PA and western Catskills.
Cannot rule out some hail in a few storms as well, considering
high EL levels up to 45K ft agl and high levels of CAPE in the
hail growth zone.
PWATS remain high in the 1.6 to 1.8 inch range, and storms may
train over the same locations as the front only very slowly
drifts south this afternoon. Therefore, will also be watching
for some storms to produce heavy downpours which could cause
some localized ponding of water or other hydro issues.
3 am update...
Little change to the forecast. The threat of severe weather
continues for this afternoon into the evening with the best
chance in the far southeast which includes Delaware/Sullivan
Counties in NY and Wayne/Pike Counties in PA. Here the Storm
Prediction Center has a slight chance and marginal everywhere
else. Main threat is damaging winds.
Surface low pressure in northeast NY will move east and drag a
cold front through the area this afternoon and evening. There
are some showers along it now in the Finger Lakes and western
Mohawk Valley. The front will move slowly at first then pick up
speed later today. Aloft a short wave and trough will move
southeast behind the surface front. Ahead of the front the
atmosphere will have time to warm into the 80s while dewpoints
remain around 70. Precipitable water is also high between 1.5
and 2". Storm motion will be slow so localized rain amounts
could exceed an inch again this afternoon. Surface instability
will exceed 1k CAPE and deep bulk shear is again around 30 kts.
CAMs not agreeing on strength, timing and coverage of
convection. Most likely storms start increasing in intensity
early afternoon as they move southeast to Elmira to Morrisville
NY. And continue to strengthen as they move southeast. With some
mid level dry air some large hail possible over the western
Catskills.
The shower and thunderstorms drift southeast and out of the
area with the front Thursday evening. Drier air comes in so
temperatures will fall into the low and mid 60s.
Friday removed most of the chance of showers with little
moisture and forcing. Skies become mostly sunny and winds are
light northwest. High temperatures return to the low and mid
80s.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
1130 am Update...
Raised temperatures slightly Saturday with models trending
towards a drier airmass in place. High pressure will still be in
place into Monday.
350 AM Update...
Ridging will build across the region through the weekend with
humidity and heat on the rise again by Sunday. Surface high
pressure will remain overhead through the period and the area
should remain dry.
&&
.LONG TERM /MONDAY THROUGH WEDNESDAY/...
400 AM Update...
Ridging starts to break down Sunday night as a cold front drops
out of Ontario, Canada. Shower and thunderstorm activity will
increase through the day Monday with the approaching front. A
moist and unstable airmass is expected out ahead of the front,
with GEFS PWAT anomaly showing values around 2 standard
deviations above normal. However, model consensus for the timing
of the front is fairly early in the day on Monday, so unless the
timing is pushed back until later in the day, the severe threat
should be low.
An upper trough will slowly push eastward and over the
Northeast U.S. Conditions will likely remain unsettled through
the remainder of the period under the influence of the upper
trough, but the best instability exits with the cold front
Monday night, so severe thunderstorm threat should be low.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
130 PM Update...
A surface front is just south of KSYR and KRME at 18z. KSYR and
KRME should therefore be mainly dry over the next 24 hours.
South of here, for the rest of the TAF sites, scattered showers
and thunderstorms are now developing. These showers and storms
could impact the TAF sites mainly between 18-22z this
afternoon...except a little later perhaps lasting until 00z at
KAVP. If these storms go over a terminal expect brief IFR vsby
restrictions with heavy rain and gusty/erratic winds. Included a
tempo group in the tafs to cover this potential.
The showers should taper off and end after sunset for most
locations. Then, with humid conditions lingering expect some
lower MVFR stratus and patchy fog to develop overnight. Some
uncertainty remains on just how restrictive this fog may be,
especially for KELM. The stratus and valley fog should dissipate
by mid-morning Friday, with conditions returning to VFR.
West-southwest winds 5-10 kts this afternoon. Winds turn light
northerly or variable overnight, less than 5 kts. Northerly
winds continue into Friday, 5-10 kts.
Outlook...
Friday through Sunday Night...Mainly VFR. Early morning fog and
associated restrictions possible, especially at KELM.
Monday and Tuesday...Scattered showers and thunderstorms
possible. May lead to some restrictions at times.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.
&&
SYNOPSIS...TAC
NEAR TERM...MJM/TAC
SHORT TERM...AJG/MPK
LONG TERM...MPK
AVIATION...MJM
Hazardous weather outlook, Jul 23, 11:35 AM EST, 1 hour 38 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
1235 PM EDT Thu Jul 23 2020
NYZ015>018-022-023-036-037-241645-
Yates-Seneca-Southern Cayuga-Onondaga-Steuben-Schuyler-Madison-
Southern Oneida-
1235 PM EDT Thu Jul 23 2020
This Hazardous Weather Outlook is for central New York.
.DAY ONE...This afternoon and tonight.
There is a marginal risk for severe thunderstorms this afternoon and
evening. The main threats are isolated damaging winds, hail, and
heavy rainfall. Be sure to check the latest forecast updates and
have multiple ways to receive watches and warnings if severe weather
approaches your location.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS while following
local, state and CDC guidelines.
NYZ024-025-044>046-055>057-062-PAZ038>040-043-044-047-048-072-241645-
Chemung-Tompkins-Cortland-Chenango-Otsego-Tioga-Broome-Delaware-
Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming-Lackawanna-
Luzerne-Pike-Southern Wayne-
1235 PM EDT Thu Jul 23 2020
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...This afternoon and tonight.
There is a slight risk for severe thunderstorms Thursday afternoon
and evening. The main threats are isolated damaging winds, large
hail, and heavy rainfall. Be sure to check the latest forecast
updates and have multiple ways to receive watches and warnings if
severe weather approaches your location.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS while following
local, state and CDC guidelines.
NYZ009-241645-
Northern Oneida-
1235 PM EDT Thu Jul 23 2020
This Hazardous Weather Outlook is for central New York.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 23, 11:56 AM EST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1256 PM EDT Thu Jul 23 2020
NYZ015-016-022>024-231800-
Steuben NY-Chemung NY-Seneca NY-Yates NY-Schuyler NY-
1256 PM EDT Thu Jul 23 2020
...STRONG THUNDERSTORMS WILL AFFECT SOUTHERN SENECA...SCHUYLER...
YATES...NORTHWESTERN CHEMUNG...AND NORTHEASTERN STEUBEN COUNTIES
UNTIL 200 PM EDT...
At 1254 PM EDT, Doppler radar was tracking clusters of strong
thunderstorms along a line extending from near Yatesville to
Prattsburg. Movement was east at 20 mph.
Winds between 30 and 40 mph will be possible with these storms.
Locations impacted include...
Penn Yan, Hector, Starkey, Urbana, Covert, Potter, Watkins Glen,
Catharine, Dundee and Montour Falls.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If on or near a lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
Additional statements will be issued as conditions warrant.
&&
LAT...LON 4271 7722 4267 7668 4261 7666 4257 7662
4255 7664 4255 7670 4246 7669 4222 7684
4247 7738
TIME...MOT...LOC 1654Z 289DEG 16KT 4267 7718 4249 7729
ButtsSpecial weather statement, Jul 23, 12:46 PM EST, 27 minutes before
Special Weather Statement
National Weather Service Binghamton NY
146 PM EDT Thu Jul 23 2020
NYZ025-055-231815-
Tioga NY-Tompkins NY-
146 PM EDT Thu Jul 23 2020
...STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN TIOGA AND SOUTHERN
TOMPKINS COUNTIES UNTIL 215 PM EDT...
At 144 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms near Newfield, or 8 miles east of Odessa, moving east
at 30 mph.
Strong wind gusts will be possible with this storm. Downpours of
heavy rain will also be possible.
Locations impacted include...
Newfield, Danby, Caroline, South Danby, Brooktondale, Slaterville
Springs, Willseyville, West Danby, Speedville and West Newark.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.
Occasional cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Additional statements will be issued as conditions warrant.
&&
LAT...LON 4238 7668 4241 7622 4224 7622 4230 7669
4237 7669
TIME...MOT...LOC 1744Z 269DEG 26KT 4233 7663
ButtsSpecial weather statement, Jul 23, 12:59 PM EST, 14 minutes before
Special Weather Statement
National Weather Service Binghamton NY
159 PM EDT Thu Jul 23 2020
NYZ023-025-044-055-231900-
Cortland NY-Schuyler NY-Tioga NY-Tompkins NY-
159 PM EDT Thu Jul 23 2020
...STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN SCHUYLER...
SOUTHWESTERN CORTLAND...NORTHERN TIOGA...AND TOMPKINS COUNTIES UNTIL
300 PM EDT...
At 158 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Perry City, to near Enfield, to near
Odessa. Movement was east at 25 mph.
Winds in excess of 40 mph and heavy downpours of rain will be
possible with these storms.
Locations impacted include...
Ithaca, Newfield, Cayuga Heights, Lansing, Enfield, Danby, Caroline,
Dryden, Trumansburg and Berkshire.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with these storms, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.
Frequent cloud to ground lightning is occurring with these storms.
If on or near a lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
Additional statements will be issued as conditions warrant.
&&
LAT...LON 4243 7678 4255 7673 4255 7666 4247 7615
4243 7612 4241 7613 4229 7611 4227 7608
4226 7610 4224 7609 4215 7625 4227 7654
4228 7654 4239 7683
TIME...MOT...LOC 1758Z 287DEG 22KT 4249 7665 4241 7668 4238 7673
ButtsSpecial weather statement, Jul 23, 1:05 PM EST, 8 minutes before
Special Weather Statement
National Weather Service Binghamton NY
205 PM EDT Thu Jul 23 2020
NYZ046-231845-
Otsego NY-
205 PM EDT Thu Jul 23 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN OTSEGO COUNTY
UNTIL 245 PM EDT...
At 205 PM EDT, Doppler radar was tracking a strong thunderstorm over
Springfield, or 10 miles northeast of Cooperstown, moving east at 25
mph.
Winds between 30 and 40 mph will be possible with this storm.
Locations impacted include...
Springfield, Cherry Valley, Salt Springville, Glimmerglass State Park
and East Springfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Occasional cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Additional statements will be issued as conditions warrant.
&&
LAT...LON 4279 7493 4283 7492 4283 7489 4290 7488
4283 7465 4276 7467 4270 7465 4268 7465
TIME...MOT...LOC 1805Z 286DEG 20KT 4283 7482
ButtsNOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 913142, 913144, 913143, 913145, 913149, 913146, 913147, 913148, 913153, 913150, 913151, 913152, 913155.